Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 8, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 14, 2019, 4:31 PM EDT for Elkhart County, Saint Joseph County, Indiana; Cass County, Saint Joseph County, Michigan. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2019, 4:31 PM EDT (20:31 UTC)
- Expired
- Mar 14, 2019, 5:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Saint Joseph County, IN, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 4:49 PM EDT | HAIL 0.75 | 3 Wsw Edwardsburg, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
122
WUUS53 KIWX 142031
SVRIWX
INC039-141-MIC027-149-142100-
/O.NEW.KIWX.SV.W.0008.190314T2031Z-190314T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
431 PM EDT THU MAR 14 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Northwestern Elkhart County in north central Indiana...
Northeastern St. Joseph County in north central Indiana...
Southern Cass County in southwestern Michigan...
Southwestern St. Joseph County in southwestern Michigan...
* Until 500 PM EDT.
* At 431 PM EDT, a severe thunderstorm was located over Mishawaka,
moving northeast at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Gulivoire Park,
Simonton Lake, Granger, Osceola, Bristol, White Pigeon,
Edwardsburg, Lakeville, Roseland, Union, Mottville, Vandalia,
Indian Village, Adamsville, Juno Lake and Donnell Lake.
This includes Interstate 80 in Indiana between mile markers 73 and
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4177 8564 4152 8631 4160 8638 4174 8632
4176 8627 4176 8623 4178 8622 4197 8582
TIME...MOT...LOC 2031Z 234DEG 62KT 4165 8620
HAIL...1.00IN
WIND...60MPH
$$
Brown/Morris1 follow-up statement
561
WWUS53 KIWX 142046
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
446 PM EDT THU MAR 14 2019
MIC149-142055-
/O.CAN.KIWX.SV.W.0008.000000T0000Z-190314T2100Z/
St. Joseph MI-
446 PM EDT THU MAR 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ST. JOSEPH COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4181 8582 4169 8610 4172 8619 4180 8618
4197 8582
TIME...MOT...LOC 2045Z 216DEG 53KT 4178 8612
$$
INC039-141-MIC027-142100-
/O.CON.KIWX.SV.W.0008.000000T0000Z-190314T2100Z/
Elkhart IN-St. Joseph IN-Cass MI-
446 PM EDT THU MAR 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN ELKHART...NORTHEASTERN ST. JOSEPH AND SOUTHERN CASS
COUNTIES...
At 445 PM EDT, a severe thunderstorm was located over Edwardsburg, or
near Granger, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mishawaka, Granger, Simonton Lake, Edwardsburg, Vandalia, Shavehead
Lake, Paradise Lake, Calvin Center, Adamsville, Juno Lake, Donnell
Lake and Eagle Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4181 8582 4169 8610 4172 8619 4180 8618
4197 8582
TIME...MOT...LOC 2045Z 216DEG 53KT 4178 8612
HAIL...1.00IN
WIND...60MPH
$$
Brown/MorrisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 4:16 PM EDT, 15 minutes earlier.
Area forecast discussion, Mar 14, 4:16 PM EDT, 15 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Northern Indiana
416 PM EDT Thu Mar 14 2019
.SYNOPSIS...
Issued at 405 PM EDT Thu Mar 14 2019
Showers and thunderstorms are expected through this evening along
with the chance for strong to severe storms through early evening.
Strong winds, even outside of showers and storms will persist
through the evening/early tonight, then gradually diminishing by
daybreak. Significantly colder air will funnel into the region
later tonight into Friday, with temperatures becoming steady in
the upper 30s to lower 40s. Scattered to numerous rain showers,
mixed at times with snow, are also expected on Friday as a
secondary upper level system tracks through. This is expected to
be followed by an unseasonably cool weekend, with just a low
chance of rain or snow showers on Sunday.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 400 PM EDT Thu Mar 14 2019
Intense focus on ongoing severe/tornado/large hail and damaging
wind risk. Presently linear convection from east central Indiana
into eastern Kentucky with exceptional 75-90 mph cell movement to
the north- northeast and extreme effective shear of 75-85 knots
and 0-1 km storm relative helicity axis of 400-600 m2/s2. High
shear/low instability environment with 500-1000 J/Kg still quite
impressive given impressive dynamics/extremely deep mid level
vortex over northeast Iowa to lift through northern Lower Michigan
by 06 UTC Friday. This line poses a risk for damaging winds next
few hours over eastern CWA, approximately along/east of Interstate
69.
Other segment from southern Wisconsin through northeast Illinois
along primary deep stacked low/attendant cold front slicing
north/south through Illinois. Large hail also a significant risk
with strong elevated cores, 70 plus dBZ to 6kft/low freezing
level. Satellite/surface observations indicates convergent flow
with approximately 100 mile wide clear slot ahead of frontal
boundary to aid in low instability maintenance. Still given high
translational speed to limit time within more optimal environment
and should trailing convection fail to develop/evolve upscale only
northwest CWA of concern versus the entire area. Furthermore
northern ligation of higher/lower 60s dewpoints bodes unfavorable
for severe convection. Bottomline is an all or nothing event over
next few hours. Of course given background environmental/high
shear environment/upstream tornadoes in northeast IL will continue
with maintain full proactive weather watch through evening hours.
Other concern is wind advisory. Current expiration at 00 UTC to
cover southerly prefrontal winds. A post frontal lull may be
followed by another uptick in southwest winds as low level lapse
rates steepen 02-06 UTC. Given fast northeast/east movement of
synoptic features, lesser 3 hour mb rise/fall couplet, shallow depth
of momentum transfer will continue to maintain 00 UTC expiry.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 400 PM EDT Thu Mar 14 2019
Blended approach for long term, especially given primary focus on
present severe risk. Primarily transition to cooler temperatures
with some lake effect response as eastern trof/western ridge
dominates. Thermal moderation towards end of forecast period,
days 6/7.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1246 PM EDT Thu Mar 14 2019
A deep upper low will move into Upper Michigan early tonight, and
then into southern Canada. Ahead of this system, a strong cold
front will sweep east across northern Indiana this afternoon.
Gusty winds are likely as the thunderstorms move across the area.
There is a good chance for stronger winds in the vicinity of the
storms. Otherwise, winds will veer to the west with lower clouds
moving back into the area.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
INZ003>009-012>018-020-022>027-032>034.
MI...Wind Advisory until 8 PM EDT this evening for MIZ077>081.
OH...Wind Advisory until 8 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 14, 3:30 AM EDT, 13 hours 1 minute before
Hazardous Weather Outlook National Weather Service Northern Indiana 330 AM EDT Thu Mar 14 2019 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-150730- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 330 AM EDT Thu Mar 14 2019 /230 AM CDT Thu Mar 14 2019/ ...WIND ADVISORY IN EFFECT FROM 1 PM EDT /NOON CDT/ THIS AFTERNOON TO 8 PM EDT /7 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Wind gusts in excess of 45 will be possible this afternoon. There is also a risk for strong to severe thunderstorms this afternoon. Damaging winds are the primary threat, though isolated tornadoes are also possible. The higher probabilities for severe thunderstorms are between 1 pm and 7 pm across northeast Indiana and northwest Ohio. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Mar 14, 4:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
415 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL SAINT JOSEPH 42.10N 86.49W
03/14/2019 M1.00 INCH BERRIEN MI TRAINED SPOTTER
&&
CRLocal storm report, Mar 14, 4:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
417 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST 3 NW SOUTH BEND 41.70N 86.31W
03/14/2019 M50 MPH ST. JOSEPH IN ASOS
REPORTED AT SOUTH BEND AIRPORT.
&&Local storm report, Mar 14, 4:20 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
420 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL FAIR PLAIN 42.08N 86.45W
03/14/2019 M0.88 INCH BERRIEN MI TRAINED SPOTTER
&&
CRSpecial weather statement, Mar 14, 4:22 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
422 PM EDT THU MAR 14 2019
OHZ001-002-142045-
Fulton-Williams-
422 PM EDT THU MAR 14 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN FULTON AND NORTHEASTERN
WILLIAMS COUNTIES...
At 421 PM EDT, a strong thunderstorm was located near West Unity, or
near Archbold, moving northeast at 100 mph.
Wind gusts up to 50 mph and nickel size hail are briefly possible
with this very fast moving storm.
This storm will remain over mainly rural areas of western Fulton and
northeastern Williams Counties, including the following locations...
Oakshade, Elmira, Denson, Tedrow, Alvordton and Zone.
This includes Interstate 80 in Ohio between mile markers 17 and 31.
&&
LAT...LON 4149 8429 4149 8433 4148 8434 4147 8434
4155 8452 4171 8442 4171 8411
TIME...MOT...LOC 2021Z 208DEG 88KT 4161 8435
HAIL...0.88IN
WIND...50MPH
GHLocal storm report, Mar 14, 4:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
423 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 1 SSW SAINT JOSEPH 42.08N 86.50W
03/14/2019 E1.25 INCH BERRIEN MI PUBLIC
LOTS OF SMALLER PIECES OF HAIL WITH A FEW TO
HALF DOLLAR.
&&
LWFLocal storm report, Mar 14, 4:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 PM EDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 1 NNE SAINT JOSEPH 42.11N 86.48W
03/14/2019 E1.25 INCH BERRIEN MI TRAINED SPOTTER
TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:10 PM EDT | Special Weather Statement | IWX | Blackford, Wells | 35 min |
| Mar 14, 3:23 PM EDT | Special Weather Statement | IWX | Adams, Blackford, Wells | 37 min |
| Mar 14, 3:23 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte | 37 min |
| Mar 14, 3:32 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Pulaski, Starke | 28 min |
| Mar 14, 3:55 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 35 min |
| Mar 14, 3:58 PM EDT | Special Weather Statement | IWX | Saint Joseph | 32 min |
| Mar 14, 4:23 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 22 min |
| Mar 14, 4:58 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 32 min |
| Mar 14, 5:16 PM EDT | Special Weather Statement | IWX | Elkhart | 29 min |
| Mar 14, 5:23 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 22 min |
| Mar 14, 5:46 PM EDT | Special Weather Statement | IWX | Noble | 29 min |
| Mar 14, 6:16 PM EDT | Severe Thunderstorm Warning | IWX | Steuben | 29 min |
| Mar 14, 3:09 PM EDT | Special Weather Statement | IWX | Berrien | 36 min |
| Mar 14, 3:51 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 24 min |
| Mar 14, 4:12 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 33 min |
| Mar 14, 4:17 PM EDT | Severe Thunderstorm Warning | IWX | Berrien, Cass | 28 min |
| Mar 14, 5:49 PM EDT | Special Weather Statement | IWX | Branch | 41 min |
| Mar 14, 6:34 PM EDT | Special Weather Statement | IWX | Hillsdale | 26 min |
| Mar 14, 6:38 PM EDT | Special Weather Statement | IWX | Hillsdale | 22 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.